Alert archive / Florida / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 14, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Apr 20, 2020, 5:16 PM EDT for Martin County, Saint Lucie County, Florida. It was in force for 33 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 20, 2020, 5:16 PM EDT (21:16 UTC)
- Expired
- Apr 20, 2020, 5:49 PM EDT
- In force
- 33 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Martin County, FL, Saint Lucie County, FL
The radar
The Melbourne radar (KMLB), 109 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 5:28 PM EDT | TSTM WND GST 60 | Witham Field, FL | KSUA AWOS REPORTED A PEAK WIND OF 52 KNOTS/60 MPH FROM THE WEST VIA AIR TRAFFIC CONTROL TOWER. |
| Apr 20, 5:30 PM EDT | HAIL 1 | 5 Sw Jensen Beach, FL | STORM SPOTTER REPORTED QUARTER SIZED HAIL AT MONARCH COUNTRY CLUB IN PALM CITY. |
| Apr 20, 5:35 PM EDT | HAIL 1 | 5 Sw Jensen Beach, FL | TRAINED SPOTTER REPORTED QUARTER SIZED HAIL IN PALM CITY. ESTIMATED WIND GUST OF 40 MPH. |
| Apr 20, 5:36 PM EDT | HAIL 0.7 | Stuart, FL | TRAINED SPOTTER REPORTED DIME SIZED HAIL IN STUART. |
| Apr 20, 5:36 PM EDT | HAIL 1 | 5 Sw Jensen Beach, FL | TRAINED SPOTTER REPORTED QUARTER SIZED HAIL. |
| Apr 20, 5:49 PM EDT | TSTM WND DMG | Palm City, FL | EMERGENCY MANAGMENT REPORTED A TREE ON A CAR IN PALM CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 9.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2398 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 793 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 268 m²/s²
- Significant tornado parameter
- 4.0
- Supercell composite
- 18.3
The text
As transmitted.
611
WUUS52 KMLB 202116
SVRMLB
FLC085-111-202200-
/O.NEW.KMLB.SV.W.0014.200420T2116Z-200420T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
516 PM EDT Mon Apr 20 2020
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
Southeastern St. Lucie County in east central Florida...
Central Martin County in east central Florida...
* Until 600 PM EDT.
* At 515 PM EDT, a severe thunderstorm was located 8 miles south of
Tradition, or 9 miles north of Indiantown, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Walton, Stuart, Palm City, Port Salerno and Jensen Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2708 8059 2720 8061 2732 8018 2721 8013
2712 8011
TIME...MOT...LOC 2115Z 258DEG 40KT 2716 8048
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
Kelly2 follow-up statements
078
WWUS52 KMLB 202132
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
532 PM EDT Mon Apr 20 2020
FLC085-111-202200-
/O.CON.KMLB.SV.W.0014.000000T0000Z-200420T2200Z/
St. Lucie FL-Martin FL-
532 PM EDT Mon Apr 20 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHEASTERN ST. LUCIE AND NORTHEASTERN MARTIN COUNTIES...
At 532 PM EDT, a severe thunderstorm was located over North River
Shores, or over Stuart, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Walton, Stuart, Palm City, Port Salerno and Jensen Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2712 8011 2710 8041 2725 8041 2732 8018
2719 8013
TIME...MOT...LOC 2132Z 258DEG 38KT 2720 8029
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Kelly937
WWUS52 KMLB 202149
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
549 PM EDT Mon Apr 20 2020
FLC085-111-202158-
/O.CAN.KMLB.SV.W.0014.000000T0000Z-200420T2200Z/
St. Lucie FL-Martin FL-
549 PM EDT Mon Apr 20 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ST. LUCIE AND
NORTHEASTERN MARTIN COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 2712 8011 2710 8041 2725 8041 2732 8018
2719 8013
TIME...MOT...LOC 2146Z 258DEG 40KT 2724 8009
$$
KellyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:08 PM EDT, 2 hours 8 minutes earlier.
Area forecast discussion, Apr 20, 3:08 PM EDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
308 PM EDT Mon Apr 20 2020
.DISCUSSION...
Current-Tonight...With the recent expiration of the thunderstorm
watch, we will continue to monitor lingering showers and storms
transiting across southern Brevard county and the Treasure Coast.
There is a chance of a strong storm or two developing before
activity transits offshore, however the chance of severe storms
is much reduced from earlier this afternoon. The Wind Advisory
will carry through dusk as strong pre-frontal winds translate to
the surface and the overnight forecast will show cooler
temperatures in the lower to mid 60s with partly cloudy skies.
Tue-Wed...Drier weather conditions expected into midweek, with no
rain chances in the forecast. High pressure will build toward the
Mid-Atlantic coast and eventually offshore with low level winds
out of the W/NW on Tuesday veering onshore by Wednesday afternoon.
Highs will still be above normal, ranging from the mid to upper
80s on Tuesday and then from the low 80s along the coast and mid-
upper 80s inland on Wednesday as onshore flow develops.
from prev discussion...
Thu-Sun...A progressive pattern then expected into late week and
through the weekend, with a chance for showers and thunderstorms
generally expected each day through the period. Mid-level trough
will initially shift low pressure over the Lower Mississippi Valley
east-northeast, dragging another front toward central Florida into
late week. However, front doesn't quite clear the area before
lifting back north as a warm front into Friday night-Saturday.
Another cold front then approaches and then moves through the area
either late weekend or into early next week, with the GFS faster
than the ECMWF with the progression of this boundary.
Strengthening southerly flow into Thursday will increase moisture
and rain chances into Thursday afternoon, with PoPs up to 30-50
percent. Rain chances increase further to 50-70 percent late
Thursday night into Friday as showers and storms increase ahead of
approaching front, with a few stronger storms again possible. A
lingering chance for showers and storms, up to 40-50 percent, then
continues through the weekend. Highs expected to remain above normal
through the period, ranging from the mid 80s to around 90 degrees.
&&
.AVIATION...
Scattered showers and storms S of KMLB will affect Treasure coast
terminals potentially through 21/00z. Affected areas will see
period of MVFR conds ascd with rainfall and lower cigs. Becoming
VFR area wide aft 21/00Z. SFC winds G30kt psbl all sites through
21/00z.
&&
.MARINE...
Tonight...Advisory conditions over the waters, mainly due to
strong winds through 8 PM. Headlines for winds mainly offshore
tonight, as winds and seas begin to diminish.
Tue-Wed...Weak cold front shifts south of the coastal waters early
Tuesday with winds weakening to 5-10 knots and becoming more variable
through the afternoon and evening. Winds then become more northerly
into early Wednesday and then veer onshore by the afternoon,
remaining around 5-10 knots. Seas fall to 2-3 feet Tuesday and then
increase up to 2-4 feet into mid-week.
Thu-Fri...Deteoriating boating conditions then expected into
Thursday as winds veer to the south-southeast and increase to 15-20
knots, potentially up to 20-25 knots offshore, with seas increasing
to 5 to 7 feet. As front approaches the area into late week, winds
will then veer to the west-southwest, diminishing to 10-15 knots
Friday afternoon and seas falling to 3-5 feet by late Friday. Threat
for gusty offshore moving storms will exist across the waters,
especially late Thursday night into Friday.
&&
.FIRE WEATHER...
A cool front will pass over the area tonight, leading to drier
conditions into midweek. RH values will fall into the upper 20s to
mid 30s both Tuesday and Wednesday afternoons. Lighter winds along
with prior rainfall in many areas will preclude overall critical
fire weather conditions from occurring.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 62 85 60 82 / 10 0 0 0
MCO 65 90 62 87 / 10 0 0 0
MLB 65 87 64 83 / 10 10 0 0
VRB 66 87 63 83 / 30 10 0 0
LEE 64 87 61 88 / 0 0 0 0
SFB 64 89 61 87 / 10 0 0 0
ORL 66 89 64 88 / 10 0 0 0
FPR 65 89 62 85 / 30 10 0 0
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Lake Wind Advisory until 8 PM EDT this evening for Coastal
Volusia-Indian River-Inland Volusia-Martin-Northern Brevard-
Northern Lake-Okeechobee-Orange-Osceola-Seminole-Southern
Brevard-Southern Lake-St. Lucie.
AM...Small Craft Advisory until 8 PM EDT this evening for Flagler
Beach to Volusia-Brevard County Line 0-20 nm-Flagler Beach
to Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
Jupiter Inlet 0-20 nm-Sebastian Inlet to Jupiter Inlet 20-
60 nm-Volusia-Brevard County Line to Sebastian Inlet 0-20
nm-Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.
&&
JP/TES/KN/MWHazardous weather outlook, Apr 20, 3:35 PM EDT, 1 hour 41 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 335 PM EDT Mon Apr 20 2020 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-210000- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Southern Brevard-Osceola- Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia- Southern Lake-Northern Brevard- 335 PM EDT Mon Apr 20 2020 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .THUNDERSTORM IMPACT... Scattered lightning storms from Lake Okeechobee to Sebastian Inlet will push toward the Treasure Coast, and then offshore. Some storms will be capable of occasional lightning and wind gusts near 40 mph. .HIGH WIND IMPACT... Gusty west winds will continue into nightfall. A Lake Wind Advisory is in effect through 8 PM. .RIP CURRENT IMPACT... There is a moderate risk of rip currents at all east central Florida beaches. Swim only within sight of a lifeguard. If no lifeguard is present, don't enter the surf. Be aware that beach closures remain in effect for some communities. .MARINE THUNDERSTORM GUST IMPACT... Scattered lightning storms will push offshore south of Sebastian Inlet through late afternoon. As these storms cross the coast and nearshore waters most will be capable of wind gusts near 35 knots. .WIND AND SEA IMPACT... Southwest to west winds 20 to 25 knots with occasional higher gusts are forecast through 8 PM. A Small Craft Advisory is in effect for all local waters through 8 PM. Small craft well offshore should continue to exercise caution into the overnight period as well. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. Drier weather is expected during mid week before a chance for storms returns late in the week. A Moderate risk of rip currents is expected at all east central Florida beaches through mid week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected this afternoon and tonight. Pendergrast
In the hours before
Local storm report, Apr 20, 3:17 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
317 PM EDT MON APR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM TSTM WND GST 3 WSW DAYTONA BEACH 29.19N 81.07W
04/20/2020 M43 MPH Volusia FL MESONET
WXFLOW SITE, EW9392, MEASURED A WIND GUST OF 49 MPH/43
KNOTS FROM THE SW.
&&
TESLocal storm report, Apr 20, 3:27 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
327 PM EDT MON APR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1133 AM TSTM WND GST NEW SMYRNA BEACH 29.02N 80.93W
04/20/2020 M44 MPH VOLUSIA FL ASOS
THE WIND TOWER AT NEW SYMRNA BEACH MUNICIPAL AIRPORT
MEASURED A WIND GUST OF 44 MPH/38KNOTS OUT OF THE SW.
&&
TESLocal storm report, Apr 20, 3:36 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
336 PM EDT MON APR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM TSTM WND GST 4 NW HAULOVER CANAL 28.77N 80.80W
04/20/2020 M43 MPH Brevard FL OTHER FEDERAL
A USAF WIND TOWER, KSC421, MEASURED A WIND GUST OF 43
MPH/37 KNOTS FROM THE NW.
&&
TESLocal storm report, Apr 20, 3:45 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
345 PM EDT MON APR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM TSTM WND GST 9 N PORT CANAVERAL 28.54N 80.57W
04/20/2020 M41 MPH Brevard FL OTHER FEDERAL
A USAF WIND TOWER, KSC108, MEASURED A WIND GUST OF 41
MPH/36 KNOTS FROM THE SW.
&&
TESSpecial weather statement, Apr 20, 4:44 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Melbourne FL
444 PM EDT Mon Apr 20 2020
FLZ058-059-064-202130-
St. Lucie FL-Okeechobee FL-Martin FL-
444 PM EDT Mon Apr 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ST. LUCIE...
SOUTHERN OKEECHOBEE AND NORTHWESTERN MARTIN COUNTIES UNTIL 530 PM
EDT...
At 444 PM EDT, Doppler radar was tracking a strong thunderstorm near
Okeechobee, moving east at 30 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Treasure Island, Okeechobee, Four Seasons Estates, Taylor Creek and
Whispering Pines.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2717 8088 2716 8089 2717 8091 2719 8091
2720 8094 2722 8095 2722 8097 2723 8098
2734 8098 2739 8053 2715 8051 2715 8070
2718 8074 2721 8079 2721 8081 2720 8083
2715 8087
TIME...MOT...LOC 2044Z 270DEG 28KT 2729 8091
KellySpecial weather statement, Apr 20, 5:06 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Melbourne FL
506 PM EDT Mon Apr 20 2020
FLZ059-064-202145-
St. Lucie FL-Martin FL-
506 PM EDT Mon Apr 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ST. LUCIE AND NORTHERN
MARTIN COUNTIES UNTIL 545 PM EDT...
At 506 PM EDT, Doppler radar was tracking a strong thunderstorm near
J And S Fish Camp, moving east at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Port Saint Lucie, Walton, and Stuart.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2705 8064 2708 8066 2711 8066 2712 8068
2729 8068 2739 8021 2709 8011
TIME...MOT...LOC 2106Z 254DEG 36KT 2713 8064
KellyThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 3:06 AM EDT | Lake Wind Advisory | MLB | Lake, Okeechobee, Orange, Osceola, Seminole, Volusia | 17 hr |
| Apr 20, 9:41 AM EDT | Special Weather Statement | MLB | Volusia | 64 min |
| Apr 20, 10:12 AM EDT | Severe Thunderstorm Warning | MLB | Lake, Volusia | 63 min |
| Apr 20, 10:32 AM EDT | Special Weather Statement | MLB | Lake | 43 min |
| Apr 20, 10:38 AM EDT | Special Marine Warning | MLB | 119 min | |
| Apr 20, 10:42 AM EDT | Severe Thunderstorm Warning | MLB | Lake, Orange, Seminole, Volusia | 63 min |
| Apr 20, 10:49 AM EDT | Tornado Warning | MLB | Volusia | 26 min |
| Apr 20, 11:06 AM EDT | Tornado Warning | MLB | Lake, Orange, Seminole | 24 min |
| Apr 20, 11:10 AM EDT | Severe Thunderstorm Warning | MLB | Seminole, Volusia | 50 min |
| Apr 20, 11:13 AM EDT | Tornado Warning | MLB | Volusia | 32 min |
| Apr 20, 11:28 AM EDT | Tornado Warning | MLB | Orange, Seminole | 32 min |
| Apr 20, 11:32 AM EDT | Special Marine Warning | MLB | 2 hr | |
| Apr 20, 11:44 AM EDT | Severe Thunderstorm Warning | MLB | Brevard, Seminole, Volusia | 46 min |
| Apr 20, 11:48 AM EDT | Tornado Warning | MLB | Brevard, Seminole, Volusia | 42 min |
| Apr 20, 11:59 AM EDT | Tornado Warning | MLB | Brevard | 31 min |
| Apr 20, 12:14 PM EDT | Tornado Warning | MLB | Brevard | 31 min |
| Apr 20, 12:16 PM EDT | Tornado Warning | MLB | Brevard | 29 min |
| Apr 20, 12:56 PM EDT | Special Weather Statement | MLB | Osceola | 64 min |
| Apr 20, 1:05 PM EDT | Severe Thunderstorm Warning | MLB | Osceola | 55 min |
| Apr 20, 1:52 PM EDT | Special Weather Statement | MLB | Brevard | 53 min |
| Apr 20, 1:56 PM EDT | Special Marine Warning | MLB | 68 min | |
| Apr 20, 2:43 PM EDT | Special Weather Statement | MLB | Osceola | 47 min |
| Apr 20, 3:02 PM EDT | Special Weather Statement | MLB | Okeechobee | 58 min |
| Apr 20, 4:40 PM EDT | Special Marine Warning | MLB | 2 hr | |
| Apr 20, 4:44 PM EDT | Special Weather Statement | MLB | Okeechobee | 46 min |
| Apr 20, 5:06 PM EDT | Special Weather Statement | MLB | Martin | 39 min |
| Apr 20, 5:21 PM EDT | Tornado Warning | MLB | Martin | 24 min |
| Apr 20, 5:41 PM EDT | Special Marine Warning | MLB | 49 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.